Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

August 9, 2006Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2006, 7:50 PM CDT for Red Lake County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 7:50 PM CDT (00:50 UTC)
Expired
Aug 9, 2006, 8:06 PM CDT
In force
16 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 100050
SVRFGF
MNC125-100145-
/O.NEW.KFGF.SV.W.0151.060810T0050Z-060810T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
750 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED LAKE COUNTY IN NORTHWEST MINNESOTA

* UNTIL 845 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED OVER TERREBONNE...OR 19 MILES SOUTH OF THIEF
  RIVER FALLS...MOVING TO THE SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKS AT 820 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4794 9628 4780 9629 4778 9588 4794 9588

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 100106
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
806 PM CDT WED AUG 9 2006

MNC125-100116-
/O.CAN.KFGF.SV.W.0151.000000T0000Z-060810T0145Z/
RED LAKE MN-
806 PM CDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RED LAKE COUNTY IS
CANCELLED...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR TERREBONNE...OR 20 MILES SOUTH OF THIEF
RIVER FALLS...MOVING TO THE SOUTHEAST AT 5 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4794 9628 4780 9629 4778 9588 4794 9588

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:20 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
220 PM CDT WED AUG 9 2006

.SHORT TERM...FORECAST CHALLENGES TO REMAIN CONVECTIVE CHANCES
THROUGH PERIOD. 12Z MODELS SHOW BASICALLY SIMILIAR SCENARIOS AND
WILL UTILIZE SOME SORT OF BLEND.

TWO MAIN SHORTWAVES EVIDENT FROM WATER VAPOR IMAGERY...WITH ONE
ACROSS CENTRAL ND AND THE SECOND ENTERING MONTANA. THESE TWO WAVES
TO INFLUENCE THE REGION THROUGH THU NIGHT. THEN...A MORE VIGOROUS
500MB TROUGH WILL PUSH A SFC TROUGH/COLD FRONT THROUGH THE FA ON
SAT.

TONIGHT...DEEP LAYERED LIFT WILL INCREASE ACROSS FA AS FIRST
SHORTWAVE MOVES THROUGH. THIS COMBINED WITH STEEP MID-LEVEL LAPSE
RATES WILL GIVE SCT THUNDER CHANCES THROUGH THE NIGHT. AT
19Z...SFC BOUNDARIES ARE NUMEROUS AND HARD TO PICK OUT WITH SUCH
WEAK SFC FLOW. HOWEVER...THERE APPEARS TO BE A BOUNDARY ACROSS THE
N FA WHICH IS SAGGING SOUTH. ISOLD CONVECTION HAS DEVELOPED ALONG
THIS LINE. EXPECT ISOLD-SCT THUNDER TO CONTINUE ALONG THIS LINE.
ADDITIONAL DEVELOPMENT BY LATE AFTERNOON POSSIBLE EVERYWHERE WITH
SFC HEATING AND APPROACHING SHORTWAVE. SFC DEWPOINTS HAVE RISEN TO
NEAR 70F ACROSS THE FA CREATING MLCAPES NEAR 2000 J/KG. DEEP
LAYERED SHEAR REMAINS WEAK (10-20KTS). CURRENT TREND OF MULTI-CELL
STORMS WITH STRONG INITIAL UPDRAFTS...THEN WEAKENING SHOULD
CONTINUE. AN ISOLD STORM MAY HIT SEVERE LIMITS FOR HAIL WITH THE
INITIAL UPDRAFT. ISOLD HEAVY RAIN ALSO POSSIBLE WITH WEAK FLOW
GIVING SLOW STORM MOVEMENT. THESE THREATS SHOULD REMAIN EXTREMELY
ISOLD AND NOT ENOUGH TO MENTION IN GRIDS/ZONES. A BRIEF BREAK
EXPECTED ON THU BEFORE NEXT SHORTWAVE APPROACHES. SIMILIAR
CONDITIONS AND TIMING EXPECTED...WILL GO WITH SIMILIAR POPS
THU/THU NIGHT.

MID-UPPER RIDGE BUILDS IN FOR FRI AND WILL KEEP DRY FORECAST
GOING. THUNDER CHANCES FRI NIGHT-SAT REMAIN VALID AS SYSTEM MOVES
THROUGH. THIS ONE BEARS WATCHING WITH MODERATE TO STRONG
INSTABILITY AND MODERATE TO STRONG DEEP LAYERED SHEAR.

.LONG TERM...(MON-THU)...FOLLOWED HPC LEAD IN THE EXTENDED WHICH
IS TO GO ALONG WITH CANADIAN/ECMWF FOR SFC/UPPER AIR PATTERN AND
IGNORE THE PCPN GFS IN THAT SUN-SUN NIGHT TIME FRAME. SO LEFT THE
START OF THE LONG TERM PERIOD DRY...WITH HIGH PRESSURE BUILDING
OVER THE FCST AREA MONDAY-TUESDAY. RETURN FLOW SETS UP ON
WEDNESDAY AHEAD OF THE NEXT TROUGH/FRONT SET FOR THURSDAY. TEMPS
LOOK TO RUN NEAR NORMAL THRU THE PERIOD AS MAINLY ZONAL FLOW
CONTINUES.

&&

.AVIATION...VERY TOUGH AVIATION FCST FOR 18Z TAFS AS HIGH
UNCERTAINTY IN REGARDS TO TSTM COVERAGE/TIMING THIS AFTN AND
TONIGHT AND TO AREAS OF LOWER CIGS WHICH ARE ONLY NOW SLOWLY
BURNING OFF IN THE FAR-GFK-BJI AREAS. PLAYED TSTM FCST PRETTY
CONSERVATIVE AND ONLY INSERTED TS INTO FARGO TAF AS THINK THAT IS
BEST LOCATION FOR TSTM COVERAGE THIS EVENING AS SHORT WAVE NOW
PRODUCING TSTMS NEAR MINOT MOVES SOUTHEAST. GFK-BJI AREA VERY IFFY
AS POP-UP TSTMS COULD OCCUR JUST ABOUT ANYWHERE AND DID INCLUDE CB
FOR LOWER CLOUD GROUP THIS AFTN BUT NOT THUNDER AS CONFIDENCE IS
NOT 50 PERCENT. COULD HAVE LOWER CIGS AGAIN THURSDAY MORNING SO
INCLUDED THEM AS HIGH DEW PTS REMAIN AND WINDS LIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/RIDDLE
Hazardous weather outlook, Aug 9, 6:29 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
629 AM CDT WED AUG 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
629 AM CDT WED AUG 9 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL SLOWLY WEAKEN THIS MORNING ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. NONE OF THESE STORMS
ARE EXPECTED TO BECOME SEVERE.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING AS A WEAK AREA OF LOW PRESSURE
DROPS SOUTHWARD THROUGH THE REGION. ISOLATED STORMS MAY BECOME
SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERIODICALLY AFFECT THE
REGION INTO THE WEEKEND. A FEW OF THESE STORMS MAY APPROACH SEVERE
LIMITS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Aug 9, 5:53 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
553 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 SW PEKIN              47.75N 98.39W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 6:23 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
623 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             10 NW BINFORD           47.66N 98.50W
08/09/2006  E0.75 INCH       GRIGGS             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 6:32 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
632 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             20 NW COOPERSTOWN       47.65N 98.43W
08/09/2006  E0.88 INCH       GRIGGS             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 7:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             5 N MANVEL              48.15N 97.18W
08/09/2006  E0.75 INCH       GRAND FORKS        ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 7:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 9, 7:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
744 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL FELL UNTIL 737 PM.

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:51 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 10, 1:58 PM CDTFlash Flood WarningFGFPolk3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.